Jump to content
CrazyBoards.org

Toe Snapping


Recommended Posts

I've never seen anything about this. I have this nervous thing I do. I snap my right big toe with the toe next to it. Over and over again, constantly. I wasn't even aware of it till people would stop during a conversation and say "what's that noise?" and it was the sound of my toe pop pop popping against the inside of my shoe.

It first was pointed out to me about a year after I started taking Effexor, in the early 90s. My mother said she'd once read something about this being related to Effexor, but she couldn't remember where and I've never seen anything on it. So, I've been continually snap snap snapping my toes (always the same big toe on the right side and the toe next to it) since then. Well, with one interruption that is...

Earlier this year, I titrated off Effexor and on to Cymbalta. Did not help my depression, nor did it effect the toe popping. However, since September I have been titrating up on Lamictal, and down on Cymbalta (now on 175 Lamictal and virtually zero Cymbalta, only 7.5 a day). For a few weeks -- miracle of miracles -- the toe popping stopped! Alltogether. Just -- boom -- it was gone! In the last week, around the same time I felt myself slipping back into a slight depression, the toe popping started up again.

Has anyone ever heard of this? More than likely I'm BPII, though we're still not sure exactly where on the spectrum I fall. Is this a BP symptom?  Edited to add: Or even an SE of Effexor and/or Cymbalta? Can I expect it to go away again with the Lamictal as I titrate up?Or???

It's very annoying, both for myself and others around me. Not that this is the most important aspect of MI, by far...but I would love for it to stop.

Link to comment
Share on other sites

I've got a ton of books on BP and toe snapping isn't even hinted at.

On the other hand, every Pdoc in the world would love to have a firm and reliable diagnostic indicator for BP:  Toe snapping!  Perhaps right feet are BPII and lefties are BPI.    ;)   ok just being silly.

Could you add some castanets and make it big on American Idol?

A.M.

Link to comment
Share on other sites

Kind of sounds like a "fidgety" thing rather than a symptom. Some people tap their feet.. some wring their hands... maybe you just snap your toes. I would expect the toe popping to stop, not as you increase your meds... but as you decrease your symptoms of mania and depression.

Link to comment
Share on other sites

Revlow,

It could have to do with a form of akathesia, for lack of a better word.  I have tended to foot tap, jiggle, drum my fingers, ball up bits of fabric and so forth since childhood.  Effexor kicked that tendency into high gear. Wellbutrin has the same effect, although to a lesser degree. I am a complete rhythm section in my car when I have the windshield wipers going. My guess is that there is something that sets off this type of repetitive behavior and then, from there, it becomes habitual and self-soothing, like thumb sucking, hair sucking, or nail biting.

Just my wild ass guess.

Greeny

Link to comment
Share on other sites

Thanks, SerraGeorge and Greenyflower.

I was never aware of other jittery tics till this one reared its ugly head. I have always tended to be nervous and wired (even though I was always depressed and exhausted). What I've always called "tired but wired". I suppose I had this just waiting to come out, and then the Effexor set it off?

I really can't say how long after I started taking Effexor this toe popping actually started. I'd been a hermit, and the 1st time I became aware of it was on the 1st date I'd had in forever, when my date said "What's that noise?" That's why I say I noticed it about a year into the Effexor, because that's around when the date occurred. But who knows how long it had been going on? I just never was aware of it. And of course, the more I got out in the world the more I got asked that question. Over and over again.

The weird thing has been how completely focused my "tics" (for lack of a better word) are on this damn toe. On the other hand, I've pretty well been back to being a hermit for a few years now. God knows how many weird things I might be doing, of which I'm not aware. ;) (Nah, come to think of it, I'm certain my housemate would have pointed them out.)

Back on topic...akathesia can be part of BP, right?

Thanks for your responses. I appreciate your insight. This may be a silly thing, but it's very annoying.

Link to comment
Share on other sites

revlow, sorry to ask the obvious, but have you tried wrapping your toes so that it's impossible to crack them? Along the lines of putting nasty-tasting stuff on thumbs to stop thumb-sucking...

Link to comment
Share on other sites

revlow, sorry to ask the obvious, but have you tried wrapping your toes so that it's impossible to crack them? Along the lines of putting nasty-tasting stuff on thumbs to stop thumb-sucking...

<{POST_SNAPBACK}>

Thanks, Lily. Yes, I have tried this. I've tried adhesive tape. I've tried wrapping with something soft...best thing I found was a strip of old sock. But it doesn't stop it completely.

The other complication I have with this is that I have a rare genetic disorder called Epidermolysis Bullosa Simplex (or EB Simplex). It's a blistering disorder. Fortunately, mine is limited to my feet and comes from friction or pressure on the skin. (My father has a much more severe case -- he can pretty much blister anywhere there's even slight pressure.) Fortunately, I've somehow managed to not blister too badly in this toe popping area. But it is always a concern.

As an aside: I am very grateful my father and I do not have one of the more serious forms of EB. People die very young from the more destructive types of EB.

And for the scientifically inclined: It appears that EB Simplex is caused by a mutation within Keratin genes K5 or its partner K14.

PS -

Link to comment
Share on other sites

Revlow,

Sorry I rubbed you the wrong way with my feeble attempt at humor.  I've no doubt this is troubling for you. 

Your initial post had me completely stumped.  After reading your amplifying posts, some thoughts occurred to me.

One thing that isn't clear to me is whether the toe snapping is unconcious or whether you have an urge to do it. Can you stop and keep it stopped through concious effort?

You are probably aware that some of the Anti-Psychotics can cause tics and uncommanded movements as can Lithium (jerking really). (I know you aren't taking any but it seems similar).

It seems encouraging that the snapping stopped with Lamictal.  It is an anti-convulsant (as is Lithium) so it is not out of the realm of possibility that it could help control uncommanded movements. The return of symptoms with the depression could merely indicate a breakthrough, not that the Lamictal isn't working. You might discuss this with your Pdoc along with a possible increase in Lamictal dosage.  Also your doc might consider adding another anti-convulsant like lithium.

You tried taping the toe, which was my first recommendation. There are also foam splints that are used to align the great and first toe in hammer toe conditions.  Perhaps a splint with adhesive tape might be more effective. A Podiatrist might be familiar with the condition or have more effective ways of splinting.

Long term perhaps a neurologist might know this condition.  It is very fortunate that you haven't had more serious problems as a result of the skin condition.

Good luck, A.M.

Link to comment
Share on other sites

I just took a look at the 42-page Effexor Labeling doc. There were some rare postmarketing reports of EPS (including dyskinesia and Tardive dyskinesia). But I'm no longer taking Effexor, and it's hard to imagine that 7.5 mg/day of Cymbalta would do this. But at least this may help to explain how or why it started? ;)  

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...